Alert archive / Alabama / Tornado Warnings in 2010

Tornado Warning 1, NWS Birmingham, AL

January 21, 2010Clay County, Cleburne County, Randolph County, Alabama

NWS Birmingham, AL issued this tornado warning at Jan 21, 2010, 6:33 PM CST for Clay County, Cleburne County, Randolph County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2010, 6:33 PM CST (00:33 UTC)
Expired
Jan 21, 2010, 7:15 PM CST
In force
42 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Clay County, AL, Cleburne County, AL, Randolph County, AL

The radar

The Atlanta radar (KFFC), 83 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2010-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2010-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WFUS54 KBMX 220033
TORBMX
ALC027-029-111-220115-
/O.NEW.KBMX.TO.W.0001.100122T0033Z-100122T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CST THU JAN 21 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN CLAY COUNTY IN EAST CENTRAL ALABAMA...
  SOUTHEASTERN CLEBURNE COUNTY IN EAST CENTRAL ALABAMA...
  NORTHERN RANDOLPH COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 715 PM CST

* AT 632 PM CST...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FOSTERS CROSS     
  ROADS...MOVING NORTHEAST AT 35 MPH. A SECOND STORM TO THE WEST MAY 
  MOVE INTO THE SAME AREA.

* THE TORNADO WILL BE NEAR...
  MORRISON CROSS ROADS BY 640 PM CST...
  RANBURNE BY 700 PM CST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3343 8529 3335 8576 3345 8577 3363 8533
      3344 8529
TIME...MOT...LOC 0033Z 246DEG 29KT 3342 8556

$$

16
2 follow-up statements
656 
WWUS54 KBMX 220047
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 PM CST THU JAN 21 2010

ALC027-029-111-220115-
/O.CON.KBMX.TO.W.0001.000000T0000Z-100122T0115Z/
CLAY AL-RANDOLPH AL-CLEBURNE AL-
647 PM CST THU JAN 21 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CST FOR
SOUTHEASTERN CLEBURNE...NORTHERN RANDOLPH AND NORTHEASTERN CLAY
COUNTIES...

AT 644 PM CST...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A
TORNADO.  THIS TORNADO WAS LOCATED NEAR MORRISON CROSS ROADS...OR 10 
MILES NORTH OF WEDOWEE...MOVING EAST AT 30 MPH. A SECOND AREA OF 
ROTATION REMAINS IN NORTHEASTERN CLAY AS WELL. 

THE TORNADO WILL BE NEAR...
  RANBURNE AND GRAHAM BY 700 PM CST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3343 8529 3337 8566 3346 8570 3363 8533
      3344 8529
TIME...MOT...LOC 0046Z 250DEG 27KT 3346 8545

$$

16
904 
WWUS54 KBMX 220056
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
656 PM CST THU JAN 21 2010

ALC027-220105-
/O.CAN.KBMX.TO.W.0001.000000T0000Z-100122T0115Z/
CLAY AL-
656 PM CST THU JAN 21 2010

...THE TORNADO WARNING FOR NORTHEASTERN CLAY COUNTY IS CANCELLED...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3343 8529 3338 8560 3349 8563 3363 8533
      3344 8529
TIME...MOT...LOC 0055Z 250DEG 27KT 3348 8538

$$

ALC029-111-220115-
/O.CON.KBMX.TO.W.0001.000000T0000Z-100122T0115Z/
RANDOLPH AL-CLEBURNE AL-
656 PM CST THU JAN 21 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CST FOR
SOUTHEASTERN CLEBURNE AND NORTHERN RANDOLPH COUNTIES...

AT 653 PM CST...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A
TORNADO.  THIS TORNADO WAS LOCATED NEAR NEWELL...OR 13 MILES 
NORTHEAST OF WEDOWEE...MOVING EAST AT 30 MPH. A SECOND ROTATION IS 
JUST NORTH OF FOSTERS CROSS ROADS. 

THE TORNADO WILL BE NEAR...
  RANBURNE AND GRAHAM BY 700 PM CST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3343 8529 3338 8560 3349 8563 3363 8533
      3344 8529
TIME...MOT...LOC 0055Z 250DEG 27KT 3348 8538

$$

16

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Jan 21, 6:06 PM CST, 27 minutes earlier.

Area forecast discussion, Jan 21, 6:06 PM CST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CST THU JAN 21 2010

.UPDATE...FOR FORECAST.

&&

.DISCUSSION...

MADE A FEW MINOR TWEAKS TO ADD SOME LOW POPS AS GETTING A FEW
TRAILING ECHOES BACK BUILDING OVER THE AREA. UPDATE ALREADY OUT.
SHOULD TAPER OFF AFTER SUNSET WITH LOSS OF HEATING.

08/MNK

&&

.DISCUSSION...
/ISSUED 320 PM CST THU JAN 21 2010/

AS THE SONG SAYS...THE WAITING IS THE HARDEST PART. SURFACE DEW
POINTS TRIED TO CREEP UP THIS AFTERNOON...BUT THEY DIDN'T QUITE
REACH THE LEVELS FORECAST BY THE NAM MODEL. A FEW THUNDERSTORMS
DID DEVELOP NORTH AND NORTHEAST OF GADSDEN...BUT THAT'S ABOUT IT
(AS OF 21Z). WILL HOLD ON TO SOME LOW POPS IN THE NORTHEASTERN
COUNTIES FOR EARLY TONIGHT. BUT WITH THE DRY LINE MAKING A
SIGNIFICANT SURGE EASTWARD AND QUICKLY DROPPING DEW POINTS INTO THE
40S...THE THREAT FOR STRONG/SEVERE STORM REDEVELOPMENT WILL BE
ENDING FROM WEST TO EAST OVER THE NEXT SEVERAL HOURS.

THE UPPER LEVEL LOW RESPONSIBLE WILL ROLL ALONG JUST TO ALABAMA'S
NORTH OVERNIGHT. MODELS ARE INSISTENT ON BRINGING SOME WRAP AROUND
LOW CLOUDS BACK INTO THE NORTHERN HALF OF THE CWA AFTER MIDNIGHT.
WE WILL SEE HOW THAT WORKS OUT -- IT JUST SEEMS TO ME THAT
CONDITIONS ARE PRETTY DRY UPSTREAM OF US...AND THE CLOUDS IN
ARKANSAS AREN'T MAKING THAT MUCH SOUTHWARD PROGRESS.

FRIDAY THROUGH MOST OF THE DAY SATURDAY ARE THE IN BETWEEN
PERIODS...WITH A WEAK UPPER RIDGE AND EQUALLY WEAK SURFACE HIGH
PRESSURE. THICKNESSES DON'T REALLY DROP OFF...SO TEMPS WILL REMAIN
ABOVE SEASONAL NORMS.

THE BIG SYSTEM ROLLING IN HERE LATE SATURDAY STILL HAS A LOT OF
QUESTION MARKS ASSOCIATED WITH IT. THE GFS HAS SLOWED DOWN ITS
TIMING (NOT UNEXPECTED)...AND IS NOW PRETTY MUCH IN LINE WITH THE
NAM AND ECMWF. THIS MEANS THAT WE REALLY DON'T EXPECT MUCH RAIN TO
REACH OUR CWA UNTIL AFTER 6 PM SATURDAY. THIS SYSTEM HAS A LOT
MORE SYNOPTIC/DYNAMIC FORCING ASSOCIATED WITH IT COMPARED TO THE
PRESENT SYSTEM. DIAGNOSING THE SEVERE WEATHER POTENTIAL...I STILL
HAVE SOME DOUBTS. THIS LOOKS MORE LIKE A FALL TYPE SYSTEM THAN A
SPRING TYPE SYSTEM...WHICH MEANS IT IS DOMINATED BY MOISTURE AND
SHEAR BUT SEEMS TO LACK IN THE INSTABILITY DEPARTMENT. SO...WHILE
CONFIDENCE IN THE TIMING AND AMOUNT OF RAINFALL IS INCREASING...
THERE IS STILL A RELATIVELY LOW CONFIDENCE IN THE FORECAST FOR
STRONG/SEVERE CONVECTION ASSOCIATED WITH THE COLD FRONT PASSAGE.

THE AIR MASS IN BEHIND THAT SECOND SYSTEM IS DECIDEDLY
COLDER...AND COLD ADVECTION WILL BRING TEMPERATURES BACK DOWN TO
MORE SEASONAL LEVELS EARLY NEXT WEEK. GFS MAV GUIDANCE KEEPS RAIN
CHANCES IN ITS FORECAST MUCH LONGER THAN I THINK IS JUSTIFIED...AND
I WILL NOT CARRY ANY POPS BEYOND MONDAY (UNTIL THE NEXT SYSTEM
TOWARD THE END OF THE WEEK).

/61/

&&

.AVIATION...00Z TAF DISCUSSION.

CIGS ARE NOW ABOVE MVFR AND WILL STAY THAT WAY FOR A GOOD PORTION OF
THE NIGHT. LOW LEVEL DRY AIR WORKING IN FROM WEST SHOULD KEEP THE
SCATTERED CLOUDS IN PLACE. WINDS WILL GRADUALLY SHIFT TO THE WEST
AND NORTHWEST OVERNIGHT WITH COLD AIR ADVECTION BRINGING IN AN IFR
DECK TO NORTHERN TAF SITES BETWEEN 10Z AND 13Z. MODELS ARE
PERSISTENT IN BRINGING THE IFR CIGS ALL THE WAY DOWN TO TOI AS WELL.
CONFIDENCE IS LOW THAT IT WILL MAKE IT DOWN THAT FAR...BUT WENT
AHEAD AND BUT IN MVFR CIGS AROUND 12Z FOR THE SOUTH. STAY TUNED FOR
THE UPDATED FORECAST THIS EVENING.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     45  61  39  62  47 /  30   0   0  10 100
ANNISTON    45  60  39  64  50 /  30   0   0  10  90
BIRMINGHAM  48  63  43  65  54 /  30   0   0  10 100
TUSCALOOSA  44  64  44  70  54 /  20   0   0  20 100
CALERA      47  64  44  66  52 /  30   0   0  10  90
AUBURN      48  62  38  64  52 /  30   0   0   0  60
MONTGOMERY  47  65  42  68  53 /  20   0   0  10  70
TROY        47  66  40  67  54 /  20   0   0   0  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jan 21, 2:41 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CST THU JAN 21 2010

ALZ011>015-017>050-220400-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
241 PM CST THU JAN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON NORTH OF A LINE
FROM HAMILTON...TO ONEONTA...TO GADSDEN...TO ROCK RUN.  THE PRIMARY
THREAT WILL BE LARGE HAIL.

DUE TO THE RAINFALL THE LAST 24 HOURS...SOME MINOR RIVER FLOODING CAN
BE EXPECTED ALONG THE TOMBIGBEE RIVER BASIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER STORM SYSTEM WILL AFFECT CENTRAL ALABAMA SATURDAY NIGHT INTO
SUNDAY. THERE WILL BE A SMALL CHANCE OF SEVERE THUNDERSTORMS
ASSOCIATED WITH A SQUALL LINE MOVING ACROSS THE AREA FROM WEST TO
EAST. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. JUST
AHEAD OF THE FRONT...BREEZY CONDITIONS WILL PREVAIL ACROSS CENTRAL
ALABAMA WITH A FEW GUSTS OF 25 TO 30 MPH POSSIBLE.

DUE TO THE RAINFALL THE LAST 24 HOURS...SOME MINOR RIVER
FLOODING CAN BE EXPECTED. THIS WILL MAINLY AFFECT THE TOMBIGBEE
RIVER BASIN THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED.

In the hours before

Special weather statement, Jan 21, 5:49 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 PM CST THU JAN 21 2010

ALZ027-028-220030-
CLAY-TALLADEGA-
549 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ALERT FOR CLAY AND TALLADEGA COUNTIES UNTIL
630 PM CST...

AT 548 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR SYLACAUGA...MOVING EAST AT 20 MPH.

DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MIGNON.
  SYCAMORE.
  WOODSTOCK.
  ROSELLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

14
Special weather statement, Jan 21, 6:25 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 PM CST THU JAN 21 2010

ALZ021-028-029-220115-
CLAY-CLEBURNE-RANDOLPH-
625 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ALERT FOR CLAY...CLEBURNE AND RANDOLPH
COUNTIES UNTIL 715 PM CST...

AT 625 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF MOUNT CHEAHA...OR 8 MILES NORTHWEST OF
LINEVILLE...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LINEVILLE.
  MOUNT CHEAHA.
  OFELIA.
  CAMP SEQUOYAH.
  CHALAFINNEE.
  MORRISON CROSS ROADS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 4:02 AM CSTRiver Flood WarningBMXMontgomery41 hr

Nearby

Tornado Warnings in Alabama, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.